Cardiovascular Disorders - Hypertension Flashcards Preview

NUR 102- Test 4 > Cardiovascular Disorders - Hypertension > Flashcards

Flashcards in Cardiovascular Disorders - Hypertension Deck (19):
1

Cardiovascular Disorders - Hypertension

What is described as hypertension? Describe the blood pressure.

It occurs when systolic blood pressure is at or above 140 mm Hg or diastolic blood pressure is at or above 90 mm Hg.

2

Cardiovascular Disorders - Hypertension

What is prehypertension? Describe the blood pressure.

It is when systolic is 120-139 mm Hg; diastolic 80-89 mm Hg

3

Cardiovascular Disorders - Hypertension

What is Stage I hypertension? Describe the blood pressure.

Systolic is 140-159 mm Hg; Diastolic 90-99 mm Hg.

4

Cardiovascular Disorders - Hypertension

What is Stage II hypertension? Describe the blood pressure.

Systolic is greater than 160 mm Hg; Diastolic is greater than 100 mm Hg.

5

Cardiovascular Disorders - Hypertension

What are some modifiable risk factors to help control hypertension?

Smoking
Sodium intake
Physical inactivity
Obesity
Stress
Hyperlipidemia

6

Cardiovascular Disorders - Hypertension

What are some signs and symptoms of hypertension?

HA, particularly in the morning
Dizziness
Fainting
Retinal changes, visual disturbances
Nocturia

7

Cardiovascular Disorders - Hypertension

How should the nurse assess an elevated blood pressure?

It should be taken in both arms and with the client sitting AND standing.

8

Cardiovascular Disorders - Hypertension

When taking a calcium-channel blocker, why should the client avoid grapefruit or grapefruit juice?

Because it increases the drug's hypotensive effects, and increases the risk of medication toxicity.

9

Cardiovascular Disorders - Hypertension

Beta blockers can mask what condition?

Hypoglycemia. The client's blood glucose level should be monitored.

10

Cardiovascular Disorders - Hypertension

What is hypertensive crisis? When does it occur? What are the recognizable signs and symptoms?

It often occurs when clients do not follow the medication therapy regimen. Signs and symptoms include:

Severe HA
Extremely high blood pressure (generally systolic greater than 240 mm Hg, diastolic great than 120 mm Hg)
Blurred vision, dizziness, and disorientation
Epitaxis

11

Cardiovascular Disorders - Hypertension (ATI/Med Surge - Ch 32)

The client is prescribed captopril (Captopen) which of the following should the nurse instruct the client monitor and report to the provider?

A. Dry cough
B. Urinary retention
C. HA
D. Diarrhea

A. Dry cough

12

Cardiovascular Disorders - Hypertension (ATI/Med Surge - Ch 32)

The nurse is now providng discharge instruction. The provider has prescribed a 2 g sodium diet. Which of the following food selections made by the client indicates a need for further teaching?

A. 8 oz of low-fat milk
B. Frozen vegetables
C. Two graham crackers
D. A can of tomato juice

D. A can of tomato juice

13

Cardiovascular Disorders - Hypertension (Burke Book - Ch 18)

The nurse is caring for a client who has recently been diagnosed with stage 2 hypertension. When educating the client about hypertension, it is important to emphasize that such clients commonly

A. experience severe headaches.
B. have no symptoms other than an increase blood pressure.
C. experience symptoms of kidney failure.
D. experience visual disturbances.

B. have no symptoms other than an increase blood pressure.

14

Cardiovascular Disorders - Hypertension (Burke Book - Ch 18)

When educating a client with stage 2 hypertension about how to manage the hypertension, the nurses should stress:

A. adhering to medication schedules.
B. the short-term aspect of managing hypertension.
C. making all recommended lifestyle changes.
D. engaging in ROM exercises.

A. adhering to medication schedules.

15

Cardiovascular Disorders - Hypertension (Burke Book - Ch 18)

A 70-year-old man comes to the clinic complaining of severe HAs and dizziness and also states that he recently fell and bumped his head. When reviewing the client's medication history, the nurse should note that the client is taking

A. Cardizem.
B. Inderal.
C. Digoxin
D. Coumadin.

D. Coumadin.

16

Cardiovascular Disorders - Hypertension (Burke Book - Ch 18)

Your 54-year-old female client has recently been diagnosed with stage 2 hypertension. She states that she cannon understand why smoking is bad for her because it usually helps her to relax. The nurse responds by stating that smoking affects blood pressure because nicotine

A. stimulates the blood vessels
B. increases the pulse rate
C. constricts blood vessels
D. dilates blood vessels

C. constricts blood vessels

17

Cardiovascular Disorders - Hypertension (Burke Workbook - Ch 18)

The nurse is teaching the assistant how to take a blood pressure. Further teaching is indicated if the assistant:

A. centers the cuff directly over the artery.
B. palpates the artery before beginning the procedure.
C. inflates the cuff 80 mm Hg over the pulse level.
D. closes the cuff at 40% arm circumference.

C. inflates the cuff 80 mm Hg over the pulse level.

18

Cardiovascular Disorders - Hypertension (Burke Workbook - Ch 18)

A client diagnosed with HTN has been started on a n ACE inhibitor. You know that the action of this medication to reduce blood pressure is due to?

A. blocking the sympathetic input to the heart.
B. inhibition of the renin-angiotensin-aldosterone mechanism.
C. slowing the heart rate by reducing vasoconstriction.
D. relaxation of vascular smooth muscle.

B. inhibition of the renin-angiotensin-aldosterone mechanism.

19

Cardiovascular Disorders - Hypertension (Burke Workbook - Ch 18)

A 46-year-old executive asks you to help him understand how to reduce stress in his life. He has recently been diagnosed with primary HTN. Your best response should be:

A. "Stop worrying about everything."
B. "Exercise regularly everyday."
C. "Take a class that focuses on therapeutic touch."
D. "Join a meditation group."

B. "Exercise regularly everyday."